Statistics from Altmetric.com
A 64 year old woman was admitted with sudden onset of sharp back pain radiating to the right arm, shoulder, and chest. She had undergone His ablation (for supraventricular tachycardia) with DDD pacemaker implantation one month previously. Physical examination, blood tests, ECG, chest x ray, computed tomographic chest scan, and pacemaker check were normal. An echocardiogram demonstrated a small (< 1 cm) pericardial effusion.
The patient’s pain was treated as musculoskeletal, but two days after admission, she had a sudden haemodynamic collapse caused by cardiac tamponade. Haemoglobin had dropped from 13.4 g/dl to 7.8 g/dl (8.4 mmol/l to 4.8 mmol/l)
Tamponade was relieved by percutaneous aspiration, but drainage was incomplete. Hence open drainage was performed. It was found that the atrial screw-in lead had perforated the lateral right atrial wall (short arrow) and the pericardium (long arrow), causing haemopericardium. This was repaired and recovery was uneventful.
Cardiac perforation from atrial fixation electrode (usually the free wall of the atrium) is rare (0.6–1.2%), occurring during the procedure or within a few days, causing dyspnoea. The presentation in this case was delayed and atypical with back and shoulder pain, probably caused by phrenic nerve and pericardial irritation. Manifestations of perforation include elevation of sensing threshold and pacing failure. However, a normal pacing check may not exclude perforation. Ventricular perforation may seal spontaneously, but atrial perforation usually requires open drainage. Closed pericardiocentesis is rarely successful (< 25%).
Post-pericardiotomy syndrome, an autoimmune reaction to pericardial injury during implantation, can present similarly with effusion and tamponade, even after eight weeks of pacemaker implantation.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.